0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Quetiapine and Leukopenia
NANCY CLARK, PHARM.D.; EDWARD WEISSBERG, M.D.; JASON NOEL, PHARM.D.
Am J Psychiatry 2001;158:817-818. doi:10.1176/appi.ajp.158.5.817

To the Editor: This case report describes moderate leukopenia in a patient who had stable CBC results while taking valproic acid but developed leukopenia after quetiapine therapy was initiated. The leukopenia remitted after quetiapine was discontinued. To our knowledge, no case reports have yet been published regarding quetiapine-associated leukopenia. (A MEDLINE search using the terms "quetiapine," "antipsychotics," "neutropenia," and "leukopenia" was completed before submission of this letter.) Contact with the manufacturer of quetiapine failed to reveal an association with leukopenia that was different from that of placebo.

Ms. A was a 23-year-old Caucasian woman who had been diagnosed with schizoaffective disorder, bipolar type, without prior medical conditions, who had been residing on an inpatient psychiatric ward for about 3 months. She exhibited auditory hallucinations and bizarre somatic delusions. During prior admissions, she had received the following psychotropic drugs: diphenhydramine, trazodone, perphenazine, risperidone, olanzapine, lithium, bupropion, fluoxetine, and droperidol. Risperidone therapy, 1 mg b.i.d., was initially started, but after 5 days of therapy, Ms. A claimed that it made her "hyper and sedated." Quetiapine treatment was instituted and slowly titrated, beginning with 50 mg/day. Her highest dose was 600 mg/day at the end of 3 months. During this hospital stay, Ms. A had refused all laboratory tests on the basis of her bizarre somatic delusions. She was prescribed valproic acid, 1000 mg/day, which she had received for years; her concurrent CBC results then fell within normal limits.

As Ms. A’s psychosis cleared, after she had reached a dose of 600 mg/day of quetiapine, she agreed to have blood tests performed. All laboratory results were normal except the CBC. Her WBC count was 2800 cells/mm3, her absolute neutrophil count was 900 cells/mm3, and her other cell counts were within normal ranges. An HIV test produced negative results. Her valproic acid level was 86 mg/liter. Quetiapine was discontinued, and 12 days later, Ms. A’s WBC count was 2800 cells/mm3, and her absolute neutrophil count was 1000 cells/mm3. Three days later, her WBC count was 2900 cells/mm3, and her absolute neutrophil count was 1000 cells/mm3. These values slowly rose to normal ranges over the next 3 months. Olanzapine therapy was begun 9 days after quetiapine therapy was discontinued.

Twenty-two days after she discontinued quetiapine, Ms. A’s WBC count was 4000 cells/mm3, and her absolute neutrophil count was 1700 cells/mm3. Over the next 15 weeks, three CBCs revealed WBC counts ranging from 4000 to 4700 cells/mm3; her absolute neutrophil count was 1600–2200 cells/mm3. A WBC count of 3300 cells/mm3 with an absolute neutrophil count of 1200 cells/mm3 30 days after quetiapine therapy was discontinued was the only exception. Three months before this admission, Ms. A’s baseline WBC count had been 5800 cells/mm3. One day before admission, her WBC count was 5600 cells/mm3.

This case demonstrates a clear chronological relationship between the patient’s quetiapine therapy and the development of leukopenia. Before quetiapine therapy, her baseline CBC results were within normal limits. After she stopped taking quetiapine, her CBC results, except one, fell within normal limits. The patient had a history of normal CBC results while receiving long-term treatment with valproic acid, despite a 1%–5% incidence of leukopenia associated with valproic acid administration (1). There is no evidence of other medical conditions that may be associated with her leukopenia. According to the manufacturer of quetiapine, Astra-Zeneca, leukopenia is a "rare" side effect, occurring 1 time in 1,000 (postmarketing data, personal communication). Given the recent introduction of quetiapine and the lack of reports of quetiapine-associated leukopenia in the literature, it is important for this case to be presented to other clinicians.

Depakote tablets, package insert. North Chicago, Ill, Abbott Laboratories, 1999
 
+

References

Depakote tablets, package insert. North Chicago, Ill, Abbott Laboratories, 1999
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 12

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 54.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles